Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 12, NWS Albuquerque, NM

March 4, 20114 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 4, 2011, 4:27 AM MST for 4 counties in New Mexico. It took effect at Mar 4, 2011, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2011, 4:27 AM MST (11:27 UTC)
In effect from
Mar 4, 2011, 11:00 AM MST
Expired
Mar 4, 2011, 7:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 32 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 11.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2011-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2011-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4499 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WWUS85 KABQ 041127
RFWABQ

FIRE WEATHER PRODUCT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
427 AM MST FRI MAR 4 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM THIS
EVENING FOR MIDDLE RIO GRANDE VALLEY ACROSS THE SANDIA AND MANZANO
MOUNTAINS AND GUADALUPE AND DE BACA COUNTIES DUE TO STRONG WINDS
AND LOW HUMIDITIES...

.MODEL TRENDS HAVE BEEN TO INCREASE WINDS IN A SWATH ACROSS THE
MIDDLE RIO GRANDE VALLEY...SANDIA AND MANZANO MOUNTAINS AND OVER
THE WESTERN PORTIONS OF THE EASTERN PLAINS TODAY...WITH GUSTS TO
AROUND 40 MPH POSSIBLE. IN ADDITION...AFTERNOON HUMIDITIES ARE
EXPECTED TO RANGE BETWEEN 10 AND 15 PERCENT OVER THE MIDDLE RIO
GRANDE VALLEY...DE BACA AND GUADALUPE COUNTIES AND MAINLY AT
ELEVATIONS BELOW 8000 FEET IN THE SANDIA AND MANZANO MOUNTAINS
BEFORE COOLER AIR INVADES THE REGION IN THE WAKE OF A COLD FRONT.

NMZ106>108-050200-
/O.NEW.KABQ.FW.W.0012.110304T1800Z-110305T0200Z/
NEW MEXICO FIRE WEATHER ZONE 106
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE-SOCORRO BLM/ABZ-GLZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
427 AM MST FRI MAR 4 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS 
  EXCEEDING 35 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...PEAK CONDITIONS SHOULD OCCUR BETWEEN NOON AND 6 PM
  ALTHOUGH GUSTY WINDS MAY CONTINUE INTO THE EVENING BEFORE 
  DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 4, 3:19 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 4, 3:19 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 AM MST FRI MAR 4 2011

.DISCUSSION...
MAIN CHANGES TO THE FORECAST PACKAGE THIS MORNING INCLUDE INCREASING
NW WINDS ACROSS CENTRAL PORTIONS OF NM...LOWERING MAX TEMPS OVER THE
NE PLAINS...AND ISSUING RED FLAG WARNING FOR GENERALLY THE INTERSTATE
40 CORRIDOR BETWEEN MT TAYLOR...ALBUQUERQUE...AND CLINES CORNERS. THE
0915Z WATER VAPOR IMAGERY SHOWS A WELL DEFINED DRY SLOT OVER ARIZONA
WITHIN THE BASE OF A WEAK UPR WAVE MOVING EAST ACROSS COLORADO. MODEL
GUIDANCE INDICATES STRONG MIXING TODAY FROM GENERALLY FARMINGTON SE
TO ALBUQUERQUE AND FT SUMNER WHERE WINDS HAVE INCREASED OVER PREVIOUS
RUNS. MODEST COLD ADVECTION AT 700MB AS STATED BY PREVIOUS SHIFT WILL
MAKE FOR A CHALLENGING MAX TEMPERATURE FORECAST TODAY...WITH LOWER
THAN NORMAL CONFIDENCE. HIGH TEMPS MAY OCCUR DURING THE EARLY TO MID
AFTERNOON PERIOD ACROSS CENTRAL AND WESTERN AREAS...WITH ABOVE NORMAL
READINGS STILL IN PLACE OVER THE SE.

THE PRECIP FOCUS WILL TAKE SHAPE OVER THE SANGRES AND NE PLAINS THIS
AFTERNOON WHERE A SFC COLD FRONT HAS ALREADY SAGGED SOUTH INTO THE
AREA...ALSO MAKING FOR A DIFFICULT MAX TEMP FORECAST. LIFTED INDICES
BTWN -1 AND -2C AND SOME LOW CAPE VALUES WILL STILL FAVOR ISOLD
THUNDER ALONG THE AREA OF LOW LEVEL CONVERGENCE FROM NEAR RATON SE
ACROSS HARDING COUNTY TO NEAR TUCUMCARI THIS AFTERNOON. TEMPS AT
700MB WILL FALL CONSIDERABLY AS WELL IN THE NE TO NEAR -8C BY 00Z
THUS PRECIP WILL BE CHANGING OVER TO SNOW DESPITE SFC TEMPS ABOVE
FREEZING. SNOW AMOUNTS WILL STILL ONLY AVERAGE 1 TO 2 INCHES AT BEST.

COOLER TEMPS WILL BE IN PLACE SATURDAY AREAWIDE BEHIND THIS UPR WAVE
WITH LIGHTER WINDS AS WELL. READINGS WILL BE MUCH CLOSER TO NORMAL
FOR EARLY MARCH. UPR LEVEL FLOW WILL INCREASE SATURDAY NIGHT WITH
LEE TROUGHING TAKING PLACE IN THE EAST. HAVE TRENDED MIN TEMPS ABOVE
GUIDANCE AGAIN SUNDAY MORNING WITH HIGH CONFIDENCE BENEATH A SHIELD
OF HIGH CLOUD COVER AND MODEST MIXING.

WINDS HAVE TRENDED DOWN FOR SUNDAY AHEAD OF THE NEXT STORM SYSTEM. IT
APPEARS RETURN FLOW WILL BATTLE SFC LEE TROUGHING OVER THE PLAINS...
PUSHING THE LEE TROUGH PLACEMENT FARTHER WEST. THICK HIGH CLOUDS MAY
ALSO REMAIN IN PLACE OVER THE EAST. THIS COULD MAKE FOR A TRICKY TEMP
FORECAST ALONG THE TX STATE LINE. OTHERWISE...TEMPS WILL BE 5 TO 10F
ABOVE NORMAL AREAWIDE. WENT ABOVE GUIDANCE ON MIN TEMPS AGAIN SUNDAY
NIGHT AS THE LEE TROUGH MOVES EAST AND BETTER DOWNSLOPE FLOW ENSUES.

THE REAL STORY CONTINUES TO BE MONDAY AND PERHAPS TUESDAY NOW. THE
LATEST GUIDANCE HAS SLOWED DOWN THE PROGRESSION OF THE UPR TROUGH
PASSAGE UNTIL LATE MONDAY NIGHT AND TUESDAY. THIS MAY EFFECTIVELY
DECREASE WINDS MONDAY AFTERNOON AS THE CORE OF THE MID LEVEL WINDS
DO NOT INTERSECT PEAK HEATING AND MIXING. NONETHELESS...IT STILL
APPEARS WINDY AND DRY WITH CRITICAL FIRE WX CONDITIONS EXPECTED.
PRECIP WILL ALSO OVERSPREAD THE NORTHERN HIGH TERRAIN AND DUE TO
SLOWER NATURE OF SYSTEM MAY STAY IN PLACE INTO TUESDAY. SFC WINDS
COULD BE STRONG INTO TUESDAY AS WELL WITH COLD ADVECTION DEVELOPING
BEHIND THE DEPARTING WAVE.

GUYER

&&

.AVIATION...
VFR THROUGH 19Z. ISOLD TO SCT -SHRA AND -SHSN DEVELOPING
THEREAFTER OVER THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS WITH LCL
MOUNTAIN OBSCURATIONS IN MVFR CIGS/VSBY. ISOLD TO SCT TSHRA
DEVELOPING FROM THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAIN
CHAIN EAST AND SOUTH ALG A KLVS TO KTCC LINE AS STRONG COLD FRONT
PUSHES INTO THE REGION. WIND GUSTS TO AROUND 40 KT WILL BE POSSIBLE
AFT 19Z FROM THE JEMEZ ACROSS THE SANDIA AND MANZANO MOUNTAINS AND
OVER TORRANCE...GUADALUPE AND DE BACA COUNTIES...AS WELL AS IN
VICINITY OF THE FRONTAL BOUNDARY

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.FIRE WEATHER...
DECIDED TO GO AHEAD AND ISSUE A RED FLAG WARNING FOR
THE RIO GRANDE VALLEY...SANDIA AND MANZANO MOUNTAINS AND CENTRAL
HIGHLANDS AND THE GUADALUPE AND DE BACA COUNTY PORTIONS OF ZONE 108
STARTING AT MIDDAY. 00Z GUIDANCE BUMPED UP WINDS CONSIDERABLY IN A
BROAD SWATH FROM THE NORTHWEST PLATEAU OVER THE JEMEZ...RIO GRANDE
VALLEY AND INTO THE EAST CENTRAL PLAINS THIS AFTERNOON AS 50KT H5 WIND
MAX STRETCHES OVER THE AREA. IN ADDITION...A NORTHWESTERLY SURFACE
GRADIENT STRENGTHENS DURING THE AFTERNOON OVER CENTRAL AND WESTERN
NEW MEXICO. CRITICALLY LOW RH VALUES POSSIBLE FOR 3 HOURS OVER THE
RED FLAG AREA PRIOR TO A COOLER AIRMASS INVADING THE REGION. DUE TO
THE STRONGER FORECAST WINDS...VENTILATION TODAY SHOULD BE GOOD TO
EXCELLENT ACROSS NORTHERN AND CENTRAL NEW MEXICO.

GUSTY NORTH WINDS TO AROUND 40 OR 45 KTS POSSIBLE IN VICINITY OF
COLD FRONT SURGING INTO THE NORTHEAST PLAINS THIS AFTERNOON AND
THROUGH THE REMAINDER OF THE PLAINS TONIGHT. HIGHER HUMIDITIES
BEHIND THE FRONT...AS WELL AS ISOLATED TO SCATTERED SHOWERS AND A
FEW THUNDERSTORMS...SHOULD HELP DECREASE THE FIRE WEATHER THREAT
ASSOCIATED WITH THE GUSTY WINDS.

VENTILATION WILL BE POOR TO FAIR WEST AND CENTRAL SATURDAY BUT WILL
BE MOSTLY GOOD IN THE EAST. RH RECOVERIES TONIGHT SHOULD BE GOOD TO
EXCELLENT EXCEPT FOR THE SOUTHWEST MOUNTAINS WHERE RH VALUES WILL
REMAIN RELATIVELY LOW. SATURDAY AND FOR THE MOST PART...SUNDAY...SHOULD BE
DRY AS WE WAIT FOR ANOTHER STORM SYSTEM TO MOVE CLOSER TO NEW
MEXICO.

SUNDAY WILL BRING A TEMPERATURE RECOVERY AND INCREASING WINDS. A
COUPLE OF HOURS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
THROUGH TORRANCE AND WESTERN SAN MIGUEL COUNTIES SUNDAY AFTERNOON.

MODEL TRENDS FOR MONDAY ARE FOR LESS WIND AS THE INCOMING STORM
SYSTEM APPEARS TO BE A LITTLE SLOWER THAN PREVIOUSLY INDICATED. IN
ADDITION...A COLD FRONT MAY BE DRAPED OVER THE NORTHEAST PLAINS IN
THE AFTERNOON...LIMITING THE AREAL COVERAGE OF CRITICAL CONDITIONS
TO THE CENTRAL HIGHLANDS/EAST CENTRAL PLAINS. STILL TO EARLY TO TELL
IF THE LATEST TRENDS WILL BECOME REALITY HOWEVER...SO WILL NOT
CONSIDER HOISTING A FIRE WEATHER WATCH AT THIS TIME.

SOME WETTING PRECIPITATION POSSIBLE TUESDAY INTO WEDNESDAY MAINLY
OVER THE WESTERN AND NORTHERN MOUNTAINS AS DAYTIME TEMPERATURES FALL
BELOW NORMAL. ANOTHER SYSTEM MAY BRING PRECIPITATION TO THE NORTH
AND WINDS SOUTH OF INTERSTATE 40 LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  23  56  27 /   0   0   0   0
DULCE...........................  50  17  55  24 /   5   0   0   0
CUBA............................  53  19  56  25 /   0   0   0   0
GALLUP..........................  52  16  58  22 /   0   0   0   0
EL MORRO........................  52  13  55  17 /   0   0   0   0
GRANTS..........................  56  17  58  21 /   0   0   0   0
QUEMADO.........................  55  16  57  25 /   0   0   0   0
GLENWOOD........................  65  26  64  30 /   0   0   0   0
CHAMA...........................  46  10  45  20 /  20   0   0   0
LOS ALAMOS......................  53  28  52  33 /   0   0   0   0
PECOS...........................  52  21  49  25 /   0  10   0   0
CERRO/QUESTA....................  50  16  49  23 /  30  20   0   0
RED RIVER.......................  40  16  41  23 /  40  40   0   0
ANGEL FIRE......................  44  12  44  23 /  30  40   0   0
TAOS............................  50  16  52  20 /  10   0   0   0
MORA............................  49  21  47  27 /   5  30   0   0
ESPANOLA........................  58  20  58  22 /   0   0   0   0
SANTA FE........................  54  21  52  24 /   0   0   0   0
SANTA FE AIRPORT................  56  21  54  26 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  59  27  57  32 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  61  31  59  34 /   0   0   0   0
ALBUQUERQUE VALLEY..............  63  26  60  28 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  26  59  30 /   0   0   0   0
LOS LUNAS.......................  65  24  61  25 /   0   0   0   0
RIO RANCHO......................  60  25  57  29 /   0   0   0   0
SOCORRO.........................  67  32  63  34 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  55  23  52  29 /   0   5   0   0
TIJERAS.........................  58  24  54  29 /   0   0   0   0
MORIARTY/ESTANCIA...............  62  20  55  29 /   0   5   0   0
CLINES CORNERS..................  56  24  50  30 /   0  10   0   0
GRAN QUIVIRA....................  61  30  56  35 /   0   0   0   0
CARRIZOZO.......................  63  34  59  36 /   0   0   0   0
RUIDOSO.........................  53  24  49  30 /   0   5   0   0
CAPULIN.........................  44  20  49  25 /  50  60   0   0
RATON...........................  52  23  53  24 /  40  50   0   0
SPRINGER........................  56  22  54  24 /  30  40   0   0
LAS VEGAS.......................  51  23  48  28 /   0  20   0   0
CLAYTON.........................  52  25  54  30 /  40  50   0   0
ROY.............................  52  24  52  28 /  20  60   0   0
CONCHAS.........................  64  32  58  35 /  10  40   0   0
SANTA ROSA......................  64  31  58  34 /   0  20   0   0
TUCUMCARI.......................  66  32  60  35 /  10  50   0   0
CLOVIS..........................  67  31  58  32 /   0  30   0   0
PORTALES........................  69  33  59  34 /   0  20   0   0
FORT SUMNER.....................  70  34  60  34 /   0  20   0   0
ROSWELL.........................  74  38  62  34 /   0   5   0   0
PICACHO.........................  69  33  56  32 /   0   0   0   0
ELK.............................  66  29  54  30 /   0   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ106>108.

&&
Hazardous weather outlook, Mar 3, 5:44 AM MST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MST THU MAR 3 2011

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MST THU MAR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT TODAY FOR THE SANDIA/MANZANO MOUNTAINS
EASTWARD ACROSS THE EAST CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED
WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. THE
MAIN FOCUS WILL OCCUR BETWEEN 1 PM AND 4 PM BETWEEN CLINES CORNERS
AND SANTA ROSA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS...CRITICAL FIRE WEATHER CONDITIONS...AREAS OF BLOWING
DUST...AND NORTHERN HIGH TERRAIN SNOW ARE POSSIBLE MONDAY. ANOTHER
PERIOD OF CRITICAL FIRE WEATHER CONDITIONS IS POSSIBLE TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 4:11 PM MSTWinter Weather AdvisoryABQ6 hr

Nearby

Red Flag Warnings in New Mexico, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.